SEARCH

SEARCH BY CITATION

An 8-year-old boy (case 1) was seen in September 2000 with pruritic papules on his left upper arm, 1 week after having received a so-called henna painting in Egypt (Fig. 1a). An 18-year-old female student (case 2) was seen in August 2000 with pruritic papular skin eruptions on her lower back, 2 weeks after having obtained a so-called temporary henna tattoo in Ibiza (Fig. 1d). In both patients, the skin lesions were localized to the paintings which had already faded, leaving a dragon-shaped papular skin eruption and an infiltrated Chinese sign, respectively.

image

Figure 1a–e. (a) Papular skin reaction following so called henna painting of a dragon (case 1); (b) Remaining hypopigmentation after 12 months (case 1); (c) Severe patch test reactions (72 h-reading) to p-phenylenediamine and IPPD (upper left), disperse orange 3 and disperse yellow 3 (upper right), tert. butylhydrochinone (lower left), p-aminophenol, p-toluylenediamine, disperse orange 3, p-aminoazobenzol and 4,4′diaminodiphenyl methane (lower right) in case 1, an 8-year-old boy; (d) Chronic induration following so called henna painting of a chinese sign (case 2); (e) Histological specimen: lichenoid reaction (case 1)

Download figure to PowerPoint

A histology obtained from the dragon-shaped skin lesion showed irregular parakeratosis, plump acanthosis and spongiosis of the epidermis with exocytosis. The dermis showed monomorphous lichenoid lymphoid infiltrates, few histiocytes and eosinophils, partially erythrocyte extravasate and obliterated capillaries (Fig. 1e).

In both patients patch test series (standard series*, textile dyes**, aromatic para-substituted amino-compounds***, cosmetics and skin care products****) were performed according to the German Contact Dermatitis Research Group. Additionally, procaine (pure), sulfamethoxazole (pure), saccharine (pure) and cyclamate (pure) were tested. In the 8-year-old patient, after 48 h and 72 h a +++-reaction (i.e. erythema, infiltration and confluent vesicles according to the International Contact Dermatitis Research Group) occured to p-phenylenediamine, p-toluylenediamine, disperse orange 3, disperse yellow 3, p-aminoazobenzol and p-aminophenol; a ++-reaction (i.e. erythema, infiltration, papules and vesicles) occured to IPPD, 4,4′diaminodiphenyl methane; and a +-reaction (i.e. erythema, infiltration, papules) to tert. butyl hydroquinone (Fig. 1c). The 18-year old patient exhibited a +++-reaction to p-phenylenediamine, p-toluylenediamine, disperse orange 3 and p-aminoazobenzol after 48 h and 72 h.

Topical steroids were utilized for therapeutic intervention during the initial pruritic phase of skin lesions. In case 1, prednicarbat 0.25% cream was topically applied twice a day for 6 weeks. In patient 2, clobetasol-17-propionat 0.05% cream was used once a day for 2 weeks. When the discomfort ceased, this therapy was discontinued and a steroid-free ointment (Unguentum leniens) was applied twice daily.

In June 2001, in both patients, the skin lesions were invariably present. The infiltrate decreased on further follow-up. At the 12-months follow-up visit the infiltrate had markedly decreased in both patients. In case 2 a slight infiltration was still palpable, in case 1 (the boy) a hypopigmentation remained (Fig. 1b).

Although fully informed and aware of the persistent sensitivity to p-phenylenediamine and cross-reactive para-substituted amino-compounds as well as their occurrence, the 18-year-old patient reported to have recently dyed her eyebrows and lashes in black, followed by acute peri-ocular eczema. Henna was continuously used as a red hair dye without adverse reactions.